Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 45, NWS Topeka, KS

April 25, 2011Anderson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 25, 2011, 3:28 PM CDT for Anderson County, Kansas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 25, 2011, 3:28 PM CDT (20:28 UTC)
Expired
Apr 25, 2011, 3:45 PM CDT
In force
17 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Anderson County, KS

The radar

The Pleasant Hill radar (KEAX), 105 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.5 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2011-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2011-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

781 
WUUS53 KTOP 252028
SVRTOP
KSC003-252100-
/O.NEW.KTOP.SV.W.0045.110425T2028Z-110425T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
328 PM CDT MON APR 25 2011

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ANDERSON COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 400 PM CDT

* AT 325 PM CDT...EMERGENCY MANAGEMENT REPORTED A SEVERE THUNDERSTORM
  PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED NEAR LONE
  ELM...OR 13 MILES SOUTH OF GARNETT...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  KINCAID...
  GARNETT...
  GREELEY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A 
BASEMENT. IF YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM 
WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 3813 9507 3806 9519 3807 9532 3817 9536
      3839 9514 3839 9506
TIME...MOT...LOC 2028Z 224DEG 29KT 3812 9527
WIND...HAIL <50MPH 1.00IN

$$
2 follow-up statements
492 
WWUS53 KTOP 252039
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
339 PM CDT MON APR 25 2011

KSC003-252100-
/O.CON.KTOP.SV.W.0045.000000T0000Z-110425T2100Z/
ANDERSON-
339 PM CDT MON APR 25 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHEASTERN ANDERSON COUNTY...

AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL.  THIS STORM WAS LOCATED 6 MILES SOUTH OF GARNETT...MOVING 
NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
GARNETT AND GREELEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR LARGE HAIL AS WELL
AS DEADLY CLOUD TO GROUND LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3825 9507 3821 9507 3815 9523 3823 9530
      3839 9514 3839 9506 3826 9507 3825 9506
TIME...MOT...LOC 2039Z 214DEG 30KT 3821 9521
WIND...HAIL <50MPH 1.00IN

$$
807 
WWUS53 KTOP 252045
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
345 PM CDT MON APR 25 2011

KSC003-252055-
/O.CAN.KTOP.SV.W.0045.000000T0000Z-110425T2100Z/
ANDERSON-
345 PM CDT MON APR 25 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ANDERSON COUNTY
HAS BEEN CANCELLED...

AT 345 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RADAR INDICATED THAT HEAVY RAIN AND SMALL PEA SIZED HAIL WERE STILL 
POSSIBLE FROM THE THUNDERSTORM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3825 9507 3821 9507 3815 9523 3823 9530
      3839 9514 3839 9506 3826 9507 3825 9506
TIME...MOT...LOC 2045Z 214DEG 30KT 3824 9517

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 3:14 PM CDT, 14 minutes earlier.

Area forecast discussion, Apr 25, 3:14 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
314 PM CDT MON APR 25 2011

.DISCUSSION...

20Z WATER VAPOR IMAGERY SHOWS THE UPPER LEVEL WAVE OVER THE TX
PANHANDLE AND WESTERN OK LIFTING EAST AND NORTHEAST. SFC OBS
INDICATED AN INVERTED SFC TROUGH ACROSS SOUTHEASTERN KS WITH MUCH OF
THE FORECAST AREA IN THE COOL AIR NORTHWEST OF THE TROUGH.

TONIGHT PRECIP SHOULD BE COMING TO AN END AS THE UPPER WAVE PASSES
EAST AND UPPER LEVEL SUBSIDENCE INCREASES. ADDITIONALLY MODELS
SHOW LOW LEVEL DRY AIR ADVECTING IN FROM THE WEST ON THE BACK SIDE
OF THE SFC LOW. HOWEVER LOW LEVEL ARE EXPECTED TO REMAIN SATURATED
PER RH PROGS FROM THE NAM AND GFS. WITH LOW LEVEL STRATUS REMAINING
THROUGH SUNRISE TUESDAY...OVERNIGHT LOWS SHOULD ONLY FALL TO THE MID
40S ACROSS EASTERN KS DUE TO CLOUD COVER RADIATING INFERRED ENERGY
BACK TO THE SFC. UPPER 30S ARE EXPECTED FOR NORTH CENTRAL KS WHERE
COOL AIR ADVECTION WILL BE A LITTLE STRONGER AND THE POSSIBILITY FOR
IT TO CLEAR OUT A LITTLE SOONER. FOR THE MOST PART THINK THE
DAYLIGHT HOURS OF TUESDAY WILL BE DRY DUE TO MODELS SHOWING THE NEXT
UPPER WAVE JUST APPROACHING THE AREA. WILL KEEP SOME SLIGHT CHANCE
POPS FOR PORTIONS OF NORTH CENTRAL KS...BUT MODELS DO NOT SHOW THE
BETTER FORCING UNTIL THE EVENING. THINK THERE SHOULD BE SOME
SUNSHINE BY THE AFTERNOON TUESDAY. THIS SHOULD HELP HIGHS TO REACH
THE LOWER 60S.

WOLTERS

THE AFOREMENTIONED UPPER TROF WILL BRING A CLOSED LOW AT 700MB
ACROSS SOUTHERN KANSAS TUESDAY NIGHT. MOISTURE STILL APPEARS RATHER
LIMITED...BUT THERE MAY BE ENOUGH MOISTENING ALOFT AND STEEP ENOUGH
LAPSE RATES FOR SOME SHOWER ACTIVITY. STILL APPEARS I-70 WILL BE THE
NORTHERN CUTOFF OF PRECIPITATION CHANCES. COLD AIR ADVECTION WILL
KICK IN BEHIND THE SYSTEM OVERNIGHT WITH SOME STRATUS FOLLOWING
BEHIND. DRIER AND WARMER AIR PUSHES IN ON WEDNESDAY ON BREEZY
NORTHWEST WINDS FOR A SLOW CLEARING TREND. THE MIXING BEHIND THE
SYSTEM SHOULD PERSIST WEDNESDAY NIGHT AND KEEP LOWS IN THE 40S.
WEAKENING WINDS AND WARM AIR ADVECTION UNDER DEVELOPING RIDGING
ALOFT SPELLS A FAIRLY PLEASANT SPRING DAY THURSDAY.

SOUTH WINDS KICK IN AGAIN FRIDAY AS THE NEXT UPPER TROF REMAINS ON
TRACK TO ENTER THE NORTHERN PLAINS. WITH THE FRONT FROM THE RECENT
SYSTEM REACHING WELL INTO THE GULF...VERY WARM AND MOIST AIR WILL BE
HARD TO COME BY...AND COMBINE WITH MID-LEVEL CAPPING TO KEEP
SURFACE-BASED CONVECTION IN CHECK.. THE MAIN PRECIP CHANCES SHOULD
BE POST-FRONTAL FOR FRIDAY NIGHT INTO EARLY SUNDAY. STILL APPEARS
HIGHS IN THE UPPER 50S TO MID 60S ARE LIKELY IN THE MODIFIED AIRMASS
SUNDAY AND MONDAY.

65

&&

.AVIATION...
SFC FRONT SHOULD REMAIN TO THE SOUTHEAST OF THE TERMINALS KEEPING A
COOL AND MOIST NORTHERLY FLOW AND LOW CLOUDS IN THE TERMINALS.  AS
MENTIONED IN THE ABOVE DISCUSSION...THERE SHOULD BE SOME SHOWERS AND
ISOLATED STORMS MOVE BACK ACROSS EASTERN KS. CONFIDENCE IN TS AT THE
TERMINALS REMAINS TO LOW TO MENTION NOW...BUT HAVE INCLUDED A CB
TEMPO FOR THE BEST GUESS ON WHEN THIS PRECIP WOULD MOVE IN.
OTHERWISE THINK IFR AND POSSIBLY LIFR CIGS TO AFFECT THE TERMINALS
UNTIL THE UPPER WAVE PASSES EAST DURING THE MID MORNING TUESDAY.

WOLTERS

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 25, 5:02 AM CDT, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
502 AM CDT MON APR 25 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-261015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
502 AM CDT MON APR 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS DURING THE DAY TODAY...MAINLY
NEAR AND SOUTH OF INTERSTATE 70. A FEW STRONG STORMS MAY PRODUCE
SMALL HAIL AND HEAVY RAINFALL...GENERALLY SOUTH OF AN EMPORIA TO
LAWRENCE LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE NEXT CHANCE FOR THUNDERSTORMS ACROSS THE AREA WILL BE FRIDAY
NIGHT AND SATURDAY AS A COLD FRONT MOVES ACROSS CENTRAL AND
EASTERN KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Apr 25, 3:06 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
306 PM CDT MON APR 25 2011

KSZ059-252030-
ANDERSON-
306 PM CDT MON APR 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ANDERSON COUNTY...

THROUGH 330 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 35 MPH
ACROSS PORTIONS OF SOUTHEASTERN ANDERSON COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
COLONY...LONE ELM AND KINCAID.

&&

LAT...LON 3803 9552 3839 9506 3803 9506
TIME...MOT...LOC 2006Z 228DEG 31KT 3799 9541
Local storm report, Apr 25, 3:23 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
323 PM CDT MON APR 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             COLONY                  38.07N 95.37W
04/25/2011  E1.00 INCH       ANDERSON           KS   EMERGENCY MNGR

&&

ANDERSON

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 3:06 PM CDTSpecial Weather StatementTOPAnderson24 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.